Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 13, NWS Bismarck, ND

February 11, 201832 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 11, 2018, 2:43 PM MST for 32 counties in North Dakota. It took effect at Feb 11, 2018, 5:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2018, 2:43 PM MST (21:43 UTC)
In effect from
Feb 11, 2018, 5:00 PM MST
Expired
Feb 12, 2018, 11:00 AM MST
In force
18 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS43 KBIS 112143
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
343 PM CST Sun Feb 11 2018

NDZ001>005-009>013-120545-
/O.NEW.KBIS.WC.Y.0013.180212T0000Z-180212T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, and Rugby
343 PM CST Sun Feb 11 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Dangerously cold wind chills expected. Expect wind chills
  of 30 below to 40 below zero.

* WHERE...North central and northwest North Dakota.

* WHEN...Until noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

NDZ017>023-025-031>037-040>048-050-051-120545-
/O.NEW.KBIS.WC.Y.0013.180212T0400Z-180212T1800Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Watford City, Killdeer, Halliday, Beulah,
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, 
Jamestown, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, 
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
343 PM CST Sun Feb 11 2018 /243 PM MST Sun Feb 11 2018/

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM CST /9 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ MONDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 35 below zero.

* WHERE...Southwest and south central North Dakota, including the
  James River valley.

* WHEN...From 10 PM CST /9 PM MST/ this evening to noon CST /11 
  AM MST/ Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

CJS
4 follow-up statements
368 
WWUS43 KBIS 120351
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
951 PM CST Sun Feb 11 2018

NDZ017>023-025-031>037-040>048-050-051-121200-
/O.CON.KBIS.WC.Y.0013.180212T0400Z-180212T1800Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Watford City, Killdeer, Halliday, Beulah,
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, 
Jamestown, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, 
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, 
Wishek, Ashley, Oakes, and Ellendale
951 PM CST Sun Feb 11 2018 /851 PM MST Sun Feb 11 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ MONDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 35 below zero.

* WHERE...Southwest and south central North Dakota, including the
  James River valley.

* WHEN...Until noon CST Monday.

* ADDITIONAL DETAILS...The very cold wind chills will cause
  frostbite to exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure to cover exposed
skin if outdoors. If traveling, bring extra clothes and carry a 
winter survival kit.

&&

$$

NDZ001>005-009>013-121200-
/O.CON.KBIS.WC.Y.0013.000000T0000Z-180212T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, and Rugby
951 PM CST Sun Feb 11 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Dangerously cold wind chills expected. Expect wind chills
  as low as 40 below zero.

* WHERE...North central and northwest North Dakota.

* WHEN...Until noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills will 
  cause frostbite to exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure to cover exposed
skin if outdoors. If traveling, bring extra clothes and carry a 
winter survival kit.

&&

$$

NH
525 
WWUS43 KBIS 120948
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
348 AM CST Mon Feb 12 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121800-
/O.CON.KBIS.WC.Y.0013.000000T0000Z-180212T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
348 AM CST Mon Feb 12 2018 /248 AM MST Mon Feb 12 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Dangerously low wind chills expected. Expect wind chills
  as low as 40 below zero.

* WHERE...Across all of western and central North Dakota. 
 
* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...The dangerously low wind chills will cause
  frostbite to exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves, and dress in layers.

&&

$$

JV
872 
WWUS43 KBIS 121529
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
929 AM CST Mon Feb 12 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121800-
/O.CON.KBIS.WC.Y.0013.000000T0000Z-180212T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
929 AM CST Mon Feb 12 2018 /829 AM MST Mon Feb 12 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 35 below zero.

* WHERE...Portions of western and central North Dakota.

* WHEN...Until noon CST /11 AM MST/ today.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

ZH
983 
WWUS43 KBIS 121744
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1144 AM CST Mon Feb 12 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121845-
/O.EXP.KBIS.WC.Y.0013.000000T0000Z-180212T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
1144 AM CST Mon Feb 12 2018 /1044 AM MST Mon Feb 12 2018/

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST /11 AM MST/
TODAY...

Wind chills will slowly rise through the afternoon. Therefore, the
Wind Chill Advisory will be allowed to expire.

$$

ZH

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 2:34 PM MST, 9 minutes earlier.

Area forecast discussion, Feb 11, 2:34 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
334 PM CST Sun Feb 11 2018

.SHORT TERM...(This evening through Monday)
Issued at 334 PM CST Sun Feb 11 2018

Very cold air will return tonight along with dangerously low wind
chills, which will necessitate a Wind Chill Advisory across all of
western and central ND tonight through Monday morning.

Broad, but persistent surface pressure rises of 2 to 3 mb/3 hours
are ongoing across the region this afternoon in response to Arctic
high pressure that's building southeast through central Alberta as
of 21 UTC. The 12 UTC multi-model consensus strongly concurs that
the ~1045 mb surface ridge axis will quickly build southeastward
into northern ND by 12 UTC. The 12 UTC NAEFS best characterizes
the strength of this Arctic high by signaling sea level pressures
in the 99th percentile for this time of the year over most of the
state by early Monday morning. Upstream temperatures beneath the
ridge axis in Alberta this morning were as cold as -25 F, and its
position across northwest and north central ND by Monday morning
will herald a scenario of very efficient radiational cooling with
a clear sky, relatively light winds, and strong ridge-related
subsidence in the Arctic air mass characterized by temperatures at
850 mb around -20 C. As a result, we leaned toward the cooler edge
of temperature guidance in many areas tonight and are calling for
overnight lows into the -25 F range in favored cool areas across
northwest and north central ND. There's a bit more uncertainty in
the magnitude of cooling further south, where the air mass will be
a bit warmer and where high-level cloud cover may increase by the
morning downstream of a 500 mb trough digging into the Rockies. We
thus stayed the course closer to the consensus of the 12 UTC MOS
output for lows along and south of Interstate 94 tonight, which is
often a high-quality guidance selection near ridge axes to begin
with.

Although surface winds will relax steadily overnight as air mass
density changes subside with the arrival of the surface ridge, we
will maintain enough air flow to generate wind chills that exceed
our local -25 F criteria for a Wind Chill Advisory given the low
ambient air temperatures. We thus issued a Wind Chill advisory for
the entire area, beginning in the north at 00 UTC and across the
remainder of western and central ND at 04 UTC. The advisory is in
effect until 18 UTC. Note that given actual air temperatures near
-25 F in parts of northwest and north central ND tonight, marginal
Wind Chill Warning criteria of -40 F may be met at times, but we
refrained from issuing a warning at this time given the low wind
speeds and relatively short temporal duration of those marginal
conditions.

Otherwise, a few flurries have been occurring in association with
stratocumulus this afternoon, but those should diminish by 00 UTC
as the shallow boundary layer with its small layer of instability
shrinks. Finally, we have maintained a small chance of light snow
on Monday along the ND/SD border from Bowman and Hettinger toward
Fort Yates in respect to weak deformation that may develop along
that axis downstream of the aforementioned shortwave trough that
will be digging into the Great Basin in split flow aloft. Having
said that, most of the forcing will likely be relegated to the SD
side of the state line.

.LONG TERM...(Monday night through Sunday)
Issued at 334 PM CST Sun Feb 11 2018

An active pattern is expected to be in place during the long term
forecast period with mean cyclonic flow aloft continuing. However,
it appears that this will mainly be manifest as a roller-coaster
of temperatures rather than significant precipitation events as
the associated mean troughing over the western U.S. is expected
to maintain a positive tilt with only slow retrogression while a
subtropical ridge makes attempts at building northward into the
southeastern U.S. at times. On the sub-hemispheric scale, global
models suggest several shortwave troughs will cross our area in
the long term, with ensemble-driven confidence highest in a mid-
week wave passage. GFS and ECMWF simulations and their related
ensemble output have suggested warm air advection preceding that
shortwave trough may begin sooner, on Tuesday, than was believed
at this time yesterday, but the greatest pre-frontal mixing and
thus warmest day of the week will likely hold until Wednesday,
when the multi-model consensus still has highs peaking in the 30s
area-wide, with a few 40 F readings in southern ND. That same set
of model guidance still calls for an Arctic cold frontal passage
centered on Wednesday night, which may generate a widespread area
of light snowfall.

Predictability of smaller-wavelength waves in the flow drops off
significantly after Thursday. Yesterday's GFS ensemble and the
deterministic ECMWF suggested colder air would likely remain in
place through next weekend, but today's same guidance suggests
additional waves could yield additional warming and cooling in
short time frames between Friday and Sunday. The multi-model
consensus that drove our forecast naturally follows suit, but
specific outcomes for any given day are a low-confidence item.
For example, for next Saturday, the 21 members composing the 12
UTC GFS ensemble at Bismarck show a wide spread of temperatures
at 850 mb, ranging from +8 C to -19 C.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 334 PM CST Sun Feb 11 2018

Patches of MVFR ceilings linger across western and central ND this
afternoon, but will end by evening, with VFR conditions prevailing
across the area overnight into Monday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 10 PM CST /9 PM MST/ this evening to
noon CST /11 AM MST/ Monday for NDZ017>023-025-031>037-040>048-
050-051.

Wind Chill Advisory from 6 PM this evening to noon CST Monday
for NDZ001>005-009>013.

&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...JJS/CJS
Hazardous weather outlook, Feb 11, 10:34 AM MST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1134 AM CST Sun Feb 11 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1134 AM CST Sun Feb 11 2018 /1034 AM MST Sun Feb 11 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Dangerous wind chills as low as 35 below zero are possible
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous wind chills as low as 35 below zero are possible
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJS

Nearby

Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.